A Prospective Study of the Incidence of the Purple Glove Syndrome
Phenytoin (PHT) has been widely used intravenously for the treatment of seizures since 1956, and for many years, it has been considered first-line therapy for status epilepticus. It is routinely administered intravenously in emergency departments and hospitals for patients who have had isolated seizures and for many patients undergoing neurosurgical procedures who are unable to receive oral medication. Adverse reactions from PHT have been widely studied for years, but in the past decade, new adverse reactions have been identified. One of these adverse reactions is the purple glove syndrome (PGS), characterized by edema, discoloration, and pain distal to the site of i.v. administration of PHT. Because there have been no prospective reports of the incidence of PGS, the objective of the study was to report the incidence of this syndrome. Methods:
We enrolled 179 consecutive exposures to i.v. PHT at Henry Ford Hospital. Distal portions of the upper extremities were examined and digitally photographed by one of the authors (J.G.B.). The photos were blindly evaluated by the third author (G.L.B.) for PGS. Demographic and pertinent medical history was recorded for all patients, and outcome for those who experienced PGS was recorded. Associations between PGS, demographic, and medical history information were assessed. Results:
In only three of the 179 exposures did PGS develop. In both patients, the severity of the clinical picture was mild and did not required prolonged hospitalization or specialized treatment. Conclusions:
PGS is an infrequent and mild adverse effect of i.v. PHT administration.
Document Type: Research Article
Affiliations: 1: UAB Epilepsy Center, University of Alabama at Birmingham, Birmingham, AL, 2: Department of Pharmacy, Henry Ford Health System, and 3: Department of Neurology, Henry Ford Health System and Case Western Reserve University, Detroit, Michigan, U.S.A.
Publication date: September 1, 2001